Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 43, NWS Indianapolis, IN

May 16, 2001Howard County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 16, 2001, 6:38 PM EST for Howard County, Indiana. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 16, 2001, 6:38 PM EST (23:38 UTC)
Expired
May 16, 2001, 7:30 PM EST
In force
52 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Howard County, IN

The radar

The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:45 PM ESTHail 0.75Kokomo, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 3:15 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 162339
SVRIND

INC067-170030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
638 PM EST WED MAY 16 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOWARD COUNTY IN CENTRAL INDIANA

* UNTIL 730 PM EST

* AT 636 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF GREENTOWN...OR ABOUT 8
  MILES NORTHWEST OF KOKOMO...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENTOWN AT 730 PM EST

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4070 8627 4053 8635 4041 8591 4059 8586

SE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:20 PM EST, 4 hours 18 minutes earlier.

Area forecast discussion, May 16, 2:20 PM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST WED MAY 16 2001

FCST CHALLENGE WL BE TRW CHCS THROUGH THE PD AS CD FNT SETTLES INTO
CWA OVRNGT AND MEANDERS BACK AND FORTH INTO FRI.

SATELLITE AND RADAR SHOW REMAINING MCS OVER STATE BEGINNING TO
WEAKEN. ILLINOIS AIR STILL QUITE UNSTABLE AHEAD OF CDFNT. CU
HAVE BEEN DVLPG ECNTRL IL AND ANOTHER BAND ACRS SRN IL...BOTH WHICH
SHOULD GROW TO SCT TSHRA AND PERHAPS MORE AS ETA SUGGESTS.

WITH FRONTAL BOUNDARY OVER SOME PART OF CWA INTO FRI AND SEVERAL
SHORT WAVES TO HELP FAVOR CONVECTION...NEXT FEW DAYS ARE BEST SHOT
IN AWHILE FOR PCPN OVER AREAS THAT HAVE BEEN DRY FOR SO LONG.
PROBLEM IS TIMING OF EACH PCPN WAVE. WILL BE VERY GENERIC AT THIS
POINT FOR TIMING BUT GO FOR HIGHER POPS THAN PREVIOUS FCSTS.

HAVE LEANED TO COOLER AVN TEMPS AS EXPECTING CLOUDIER PCPN PERIODS
THAN FWC SUGGESTS. ALSO HAVE LEANED HIGHER INTO POPS.

.IND...NONE.
TUCEK

In the hours before

Local storm report, May 16, 6:16 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
616 PM EST WED MAY 16 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    BRAZIL                    IN   WIND DAMAGE
05/16/01   CLAY                           REPORTED BY HAM RADIO
                                          OPERATOR. TEN INCH
                                          DIAMETER LIVE TREE DxOWN
                                          AND NUMEROUS SMALL TREES.
Local storm report, May 16, 6:20 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
620 PM EST WED MAY 16 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....C

0604 PM    15 NE LAFAYETTE           IN   1.75 INCH HAIL
05/16/01   TIPPECANOE                     REPORTED BY PUBLIC.
Local storm report, May 16, 6:21 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
621 PM EST WED MAY 16 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    ROCKVILLE                 IN   1 INCH HAIL
05/16/01   PARKE                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 16, 6:22 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
622 PM EST WED MAY 16 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    LAFAYETTE                 IN   1 INCH HAIL
05/16/01   TIPPECANOE                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 16, 6:25 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
625 PM EST WED MAY 16 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    5 N MONROE                IN   1.75 INCH HAIL
05/16/01   TIPPECANOE                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL ON
                                          I 65.
Local storm report, May 16, 6:27 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
627 PM EST WED MAY 16 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    ROSEDALE                  IN   FLOOD
05/16/01   PARKE                          REPORTED BY EMERGENCY
                                          MANAGEMENT. STREETS
                                          FLOODED IN TOWN.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:55 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke50 min
May 16, 3:49 PM ESTSevere Thunderstorm WarningINDParke26 min
May 16, 4:21 PM ESTSevere Thunderstorm WarningINDParke24 min
May 16, 4:52 PM ESTSevere Thunderstorm WarningINDClay38 min
May 16, 5:26 PM ESTSevere Thunderstorm WarningINDClinton34 min
May 16, 5:27 PM ESTSevere Thunderstorm WarningINDClay33 min
May 16, 5:31 PM ESTSevere Thunderstorm WarningINDTippecanoe44 min
May 16, 5:40 PM ESTSevere Thunderstorm WarningINDParke35 min
May 16, 6:03 PM ESTSevere Thunderstorm WarningINDClay, Vigo42 min
May 16, 6:11 PM ESTSevere Thunderstorm WarningINDParke34 min
May 16, 6:13 PM ESTSevere Thunderstorm WarningINDTippecanoe32 min
May 16, 6:45 PM ESTSevere Thunderstorm WarningINDMontgomery, Tippecanoe45 min
May 16, 6:47 PM ESTSevere Thunderstorm WarningINDClay28 min
May 16, 6:53 PM ESTSevere Thunderstorm WarningINDParke, Vigo37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.